Duality in refined Sobolev–Malliavin spaces and weak approximation of SPDE

  • Adam AnderssonEmail author
  • Raphael Kruse
  • Stig Larsson


We introduce a new family of refined Sobolev–Malliavin spaces that capture the integrability in time of the Malliavin derivative. We consider duality in these spaces and derive a Burkholder type inequality in a dual norm. The theory we develop allows us to prove weak convergence with essentially optimal rate for numerical approximations in space and time of semilinear parabolic stochastic evolution equations driven by Gaussian additive noise. In particular, we combine a standard Galerkin finite element method with backward Euler timestepping. The method of proof does not rely on the use of the Kolmogorov equation or the Itō formula and is therefore non-Markovian in nature. Test functions satisfying polynomial growth and mild smoothness assumptions are allowed, meaning in particular that we prove convergence of arbitrary moments with essentially optimal rate.


SPDE Finite element method Backward Euler Weak convergence Convergence of moments Malliavin calculus  Duality Spatio-temporal discretization 

Mathematics Subject Classification

60H15 60H07 65C30 65M60 



The authors wish to thank M. Kovács for fruitful discussions during the preparation of the work [2], which led to improvements of the present paper. We also thank A. Lang and X. Wang for valuable comments on an earlier version of the manuscript and A. Jentzen for making us aware of a reference. The first two authors also acknowledge the kind support by W.-J. Beyn, B. Gentz, and the DFG-funded CRC 701 ’Spectral Structures and Topological Methods in Mathematics’ by making possible an inspiring research stay at Bielefeld University, where part of this work was written.


  1. 1.
    Andersson, A., Larsson, S.: Weak convergence for a spatial approximation of the nonlinear stochastic heat equation. arXiv:1212.5564 (2012). To appear in Math. Comp
  2. 2.
    Andersson, A., Kovács, M., Larsson, S.: Weak error analysis for semilinear stochastic Volterra equations with additive noise. arXiv:1411.6476 (2014)
  3. 3.
    Anh, V.V., Grecksch, W., Yong, J.: Regularity of backward stochastic Volterra integral equations in Hilbert spaces. Stoch. Anal. Appl. 29, 146–168 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Benth, F.E., Deck, T., Potthoff, J.: A white noise approach to a class of non-linear stochastic heat equations. J. Funct. Anal. 146, 382–415 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bréhier, C.-E.: Strong and weak order in averaging for SPDEs. Stoch. Proc. Appl. 122, 2553–2593 (2012)CrossRefzbMATHGoogle Scholar
  6. 6.
    Bréhier, C.-E.: Approximation of the invariant measure with an Euler scheme for stochastic PDEs driven by space-time white noise. Potential Anal. 40, 1–40 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Bréhier, C.-E., Kopec, M.: Approximation of the invariant law of SPDEs: error analysis using a Poisson equation for a full-discretization scheme. arXiv:1311.7030 (2013)
  8. 8.
    Buckwar, E., Shardlow, T.: Weak approximation of stochastic differential delay equations. IMA J. Numer. Anal. 25, 57–86 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Buckwar, E., Kuske, R., Mohammed, S.-E., Shardlow, T.: Weak convergence of the Euler scheme for stochastic differential delay equations. LMS J. Comput. Math. 11, 60–99 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Clément, E., Kohatsu-Higa, A., Lamberton, D.: A duality approach for the weak approximation of stochastic differential equations. Ann. Appl. Probab. 16, 1124–1154 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Cohen, D., Sigg, M.: Convergence analysis of trigonometric methods for stiff second-order stochastic differential equations. Numer. Math. 121, 1–29 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Conus, D., Jentzen, A., Kurniawan, R.: Weak convergence rates of spectral Galerkin approximations for SPDEs with nonlinear diffusion coefficients. arXiv:1408.1108 (2014)
  13. 13.
    Da Prato, G., Zabczyk, J.: Stochastic Equations in Infinite Dimensions. Encyclopedia of Mathematics and Its Applications, vol. 44. Cambridge University Press, Cambridge (1992)CrossRefzbMATHGoogle Scholar
  14. 14.
    Da Prato, G., Jentzen, A., Röckner, M.: A mild Itō formula for SPDE. arXiv:1009.3526 (2012)
  15. 15.
    de Bouard, A., Debussche, A.: Weak and strong order of convergence of a semidiscrete scheme for the stochastic nonlinear Schrödinger equation. Appl. Math. Optim. 54, 369–399 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Debussche, A.: Weak approximation of stochastic partial differential equations: the nonlinear case. Math. Comp. 80, 89–117 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Debussche, A., Printems, J.: Weak order for the discretization of the stochastic heat equation. Math. Comp. 78, 845–863 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Elliott, C.M., Larsson, S.: Error estimates with smooth and nonsmooth data for a finite element method for the Cahn–Hilliard equation. Math. Comp. 58, 603–630 (1992). S33–S36MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Evans, L.C.: Partial Differential Equations. Graduate Studies in Mathematics, vol. 19. AMS, Providence, RI (1998)Google Scholar
  20. 20.
    Fuhrman, M., Tessitore, G.: Nonlinear Kolmogorov equations in infinite dimensional spaces: the backward stochastic differential equations approach and applications to optimal control. Ann. Probab. 30, 1397–1465 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Geissert, M., Kovács, M., Larsson, S.: Rate of weak convergence of the finite element method for the stochastic heat equation with additive noise. BIT 49, 343–356 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Grorud, A., Pardoux, É.: Intégrales Hilbertiennes anticipantes par rapport à un processus de Wiener cylindrique et calcul stochastique associé. Appl. Math. Optim. 25, 31–49 (1992)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Hausenblas, E.: Weak approximation for semilinear stochastic evolution equations. Stoch. Anal. Relat. Top. VIII, 111–128 (2003)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Hausenblas, E.: Weak approximation of the stochastic wave equation. J. Comput. Appl. Math. 235, 33–58 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Holden, H., Øksendal, B., Ubøe, J., Zhang, T.: Stochastic Partial Differential Equations, 2nd edn. Universitext, Springer, New York (2010). A modeling, white noise functional approachCrossRefzbMATHGoogle Scholar
  26. 26.
    Janson, S.: Gaussian Hilbert Spaces. Cambridge Tracts in Mathematics, vol. 129. Cambridge University Press, Cambridge (1997)CrossRefGoogle Scholar
  27. 27.
    Jentzen, A., Röckner, M.: Regularity analysis for stochastic partial differential equations with nonlinear multiplicative trace class noise. J. Differ. Equ. 252, 114–136 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Kohatsu-Higa, A.: Weak approximations. A Malliavin calculus approach. Math. Comp. 70, 135–172 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Kopec, M.: Quelques contributions à l’analyse numérique d’équations stochastiques. Ph.D. Thesis (2014)Google Scholar
  30. 30.
    Kovács, M., Larsson, S., Lindgren, F.: Weak convergence of finite element approximations of linear stochastic evolution equations with additive noise. BIT Numer. Math. 52, 85–108 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Kovács, M., Larsson, S., Lindgren, F.: Weak convergence of finite element approximations of linear stochastic evolution equations with additive noise II. Fully discrete schemes. BIT Numer. Math. 53, 497–525 (2013)MathSciNetzbMATHGoogle Scholar
  32. 32.
    Kruse, R.: Optimal error estimates of Galerkin finite element methods for stochastic partial differential equations with multiplicative noise. IMA J. Numer. Anal. 34, 217–251 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Kruse, R.: Strong and Weak Approximation of Stochastic Evolution Equations. Lecture Notes in Mathematics, vol. 2093. Springer, Berlin (2014)CrossRefGoogle Scholar
  34. 34.
    Kruse, R., Larsson, S.: Optimal regularity for semilinear stochastic partial differential equations with multiplicative noise. Electron. J. Probab. 17, 1–19 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    León, J.A., Nualart, D.: Stochastic evolution equations with random generators. Ann. Probab. 26, 149–186 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Lindner, F., Schilling, R.L.: Weak order for the discretization of the stochastic heat equation driven by impulsive noise. Potential Anal. 38, 345–179 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Nualart, D.: The Malliavin Calculus and Related Topics. Probability and Its Applications (New York), 2nd edn. Springer, Berlin (2006)zbMATHGoogle Scholar
  38. 38.
    Øksendal, B.: Stochastic Differential Equations, 6th edn. Universitext, Springer, Berlin (2003). An introduction with applicationsCrossRefzbMATHGoogle Scholar
  39. 39.
    Pazy, A.: Semigroups of Linear Operators and Applications to Partial Differential Equations. Applied Mathematical Sciences, vol. 44. Springer, New York (1983)CrossRefzbMATHGoogle Scholar
  40. 40.
    Prévôt, C., Röckner, M.: A Concise Course on Stochastic Partial Differential Equations. Lecture Notes in Mathematics, vol. 1905. Springer, Berlin (2007)zbMATHGoogle Scholar
  41. 41.
    Sanz-Solé, M.: Malliavin Calculus: With Applications to Stochastic Partial Differential Equations. Fundamental Sciences, 1st edn. Mathematics EPFL Press, Lausanne (2005)CrossRefzbMATHGoogle Scholar
  42. 42.
    Thomée, V.: Galerkin Finite Element Methods for Parabolic Problems. Springer Series in Computational Mathematics, vol. 25, 2nd edn. Springer, Berlin (2006)zbMATHGoogle Scholar
  43. 43.
    van Neerven, J.M.A.M.: Stochastic Evolution Equations. ISEM Lecture Notes (2008)Google Scholar
  44. 44.
    Walsh, J.B.: An introduction to stochastic partial differential equations, École d’été de probabilités de Saint-Flour, vol. XIV–1984, pp. 265–439 (1986)Google Scholar
  45. 45.
    Wang, X.: An exponential integrator scheme for time discretization of nonlinear stochastic wave equation. arXiv:1312.5185 (2013)
  46. 46.
    Wang, X.: Weak error estimates of the exponential Euler scheme for semi-linear SPDEs without Malliavin calculus. arXiv:1408.0713 (2014)
  47. 47.
    Wang, X., Gan, S.: Weak convergence analysis of the linear implicit Euler method for semilinear stochastic partial differential equations with additive noise. J. Math. Anal. Appl. 398, 151–169 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  48. 48.
    Yan, Y.: Error analysis and smoothing properties of discretized deterministic and stochastic parabolic problems. Ph.D. Thesis, (2003)
  49. 49.
    Yan, Y.: Galerkin finite element methods for stochastic parabolic partial differential equations. SIAM J. Numer. Anal. 43, 1363–1384 (2005)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  1. 1.Department of Mathematical SciencesChalmers University of Technology and University of GothenburgGothenburgSweden
  2. 2.Institut für MathematikTechnische Universität BerlinBerlinGermany

Personalised recommendations